Asymptotics for sliced average variance estimation

Yingxing Li*, Lixing Zhu

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

58 Citations (Scopus)


In this paper, we systematically study the consistency of sliced average variance estimation (SAVE). The findings reveal that when the response is continuous, the asymptotic behavior of SAVE is rather different from that of sliced inverse regression (SIR). SIR can achieve √n consistency even when each slice contains only two data points. However, SAVE cannot be √n consistent and it even turns out to be not consistent when each slice contains a fixed number of data points that do not depend on n, where n is the sample size. These results theoretically confirm the notion that SAVE is more sensitive to the number of slices than SIR. Taking this into account, a bias correction is recommended in order to allow SAVE to be √n consistent. In contrast, when the response is discrete and takes finite values, √n consistency can be achieved. Therefore, an approximation through discretization, which is commonly used in practice, is studied. A simulation study is carried out for the purposes of illustration.

Original languageEnglish
Pages (from-to)41-69
Number of pages29
JournalAnnals of Statistics
Issue number1
Publication statusPublished - Feb 2007

Scopus Subject Areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

User-Defined Keywords

  • Asymptotic
  • Convergence rate
  • Dimension reduction
  • Sliced average variance estimation


Dive into the research topics of 'Asymptotics for sliced average variance estimation'. Together they form a unique fingerprint.

Cite this